Pharmacy Services Alerts
Compounded Triamcinolone, Moxifloxacin, and Vancomycin (TMV) Intraocular Injections - Risk of Hemorrhagic Occlusive Retinal Vasculitis
Oct 26, 2017 9:45 AM
**Due to an update in May 2019 to the FDA.gov website, provided links may not appropriately redirect. Please visit www.fda.gov/drugs/drug-safety-and-availability to see the most recent FDA Medication Safety Alerts and Safety Communications or to search for specific alerts or communications.**
The FDA published an alert describing hemorrhagic occlusive retinal vasculitis (HORV) associated with compounded triamcinolone, moxifloxacin, and vancomycin (TMV) intraocular injection from Imprimis Pharmaceuticals, Inc. On August 14, 2017, a physician reported the occurrence of postoperative bilateral HORV in a patient who received intraocular TMV following separate cataract removal surgeries. Intraocular injections of TMV after cataract removal are for postoperative endophthalmitis prophylaxis; however, data supporting this practice are limited. Intraocular vancomycin may be the cause of HORV. In a retrospective review, no cases of HORV in 1541 eyes were found following TMV injection. Hemorrhagic occlusive retinal vasculitis may present up to 3 weeks after the intraocular administration of TMV. Legal blindness may occur due to HORV following TMV administration to both eyes. Symptoms of HORV include bleeding, inflammation, ischemia, and occlusion of retinal vessels. Other symptoms include intraocular inflammation and sudden decrease in vision without pain.
There are no vancomycin formulations labeled for intraocular injection; however, a supplemental new drug application for vancomycin injection, USP was approved by the FDA on September 28, 2017. A warning in the vancomycin labeling describes the risk of HORV. Due to this risk, the FDA recommends against the use of intraocular vancomycin for the prevention of endophthalmitis. This recommendation is for vancomycin alone or in compounds containing multiple ingredients. Report adverse events to the FDA.
More information is available at the following links:
- FDA Medwatch Alert- October 3, 2017
- FDA Safety Alert- October 3, 2017